Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 62, NWS Columbia, SC

May 1, 2017Lincoln County, Georgia; Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 1, 2017, 3:25 PM EDT for Lincoln County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2017, 3:25 PM EDT (19:25 UTC)
Expired
May 1, 2017, 4:15 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS52 KCAE 011925
SVRCAE
GAC181-SCC037-065-012015-
/O.NEW.KCAE.SV.W.0062.170501T1925Z-170501T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
325 PM EDT MON MAY 1 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in east central Georgia...
  Northern Edgefield County in central South Carolina...
  Southeastern McCormick County in central South Carolina...

* Until 415 PM EDT

* At 324 PM EDT, a severe thunderstorm was located 8 miles south of
  McCormick, or 20 miles north of Evans, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Edgefield, Johnston, Parksville, Plum Branch and Modoc. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Strom Thurmond Lake get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3382 8241 3398 8210 3398 8205 3395 8204
      3397 8197 3398 8190 3389 8187 3386 8183
      3384 8177 3368 8221 3369 8224 3368 8228
      3370 8230 3369 8236
TIME...MOT...LOC 1924Z 242DEG 38KT 3380 8224 

HAIL...<.75IN
WIND...60MPH
 
$$
awp
2 follow-up statements
836 
WWUS52 KCAE 011938
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
338 PM EDT MON MAY 1 2017

GAC181-011947-
/O.CAN.KCAE.SV.W.0062.000000T0000Z-170501T2015Z/
Lincoln GA-
338 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3378 8219 3386 8220 3398 8210 3398 8205
      3395 8204 3397 8197 3398 8190 3389 8187
      3386 8183 3384 8177 3368 8221 3370 8224
      3374 8224
TIME...MOT...LOC 1937Z 242DEG 38KT 3387 8209 

$$

SCC037-065-012015-
/O.CON.KCAE.SV.W.0062.000000T0000Z-170501T2015Z/
Edgefield SC-McCormick SC-
338 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES...

At 337 PM EDT, a severe thunderstorm was located 10 miles northwest
of Edgefield, or 24 miles north of Martinez, moving northeast at 45
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Edgefield, Johnston and Modoc. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3378 8219 3386 8220 3398 8210 3398 8205
      3395 8204 3397 8197 3398 8190 3389 8187
      3386 8183 3384 8177 3368 8221 3370 8224
      3374 8224
TIME...MOT...LOC 1937Z 242DEG 38KT 3387 8209 

HAIL...<.75IN
WIND...60MPH
 
$$

awp
694 
WWUS52 KCAE 011958
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
358 PM EDT MON MAY 1 2017

SCC065-012007-
/O.CAN.KCAE.SV.W.0062.000000T0000Z-170501T2015Z/
McCormick SC-
358 PM EDT MON MAY 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCORMICK COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3379 8208 3384 8204 3389 8201 3391 8199
      3397 8197 3398 8190 3389 8187 3386 8183
      3384 8177 3373 8207 3376 8206
TIME...MOT...LOC 1957Z 242DEG 38KT 3397 8186 

$$

SCC037-012015-
/O.CON.KCAE.SV.W.0062.000000T0000Z-170501T2015Z/
Edgefield SC-
358 PM EDT MON MAY 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN EDGEFIELD COUNTY...

At 357 PM EDT, a severe thunderstorm was located near Saluda, or 18
miles west of Batesburg, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Edgefield and Johnston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3379 8208 3384 8204 3389 8201 3391 8199
      3397 8197 3398 8190 3389 8187 3386 8183
      3384 8177 3373 8207 3376 8206
TIME...MOT...LOC 1957Z 242DEG 38KT 3397 8186 

HAIL...<.75IN
WIND...60MPH
 
$$

awp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:04 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 1, 2:04 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
204 PM EDT Mon May 1 2017

.SYNOPSIS...
A cold front will cross the region this evening bringing showers
and thunderstorms to the area. Cooler high pressure will build
in behind the front tonight through midweek. Another
significant weather system will impact the region Thursday into
Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Strong upper level low continues to lift north into the western
Great Lakes region while a strong cold front currently extends
from eastern Tennessee through central Georgia. Regional radar
showing a line of showers and isolated thunderstorms just ahead
of the frontal boundary from Upstate SC southward into east
central GA. Overall convection to this point has been
surprisingly underwhelming given the shear in place which is
strong, southerly 45 knot 850mb jet and moderate instability
with LI values around -5C. Still expect additional development
of the line of convection pushing into our forecast area later
today with a squall line type feature providing a damaging wind
gust threat. Cannot rule out the possibility of an isolated
weak tornado if there is a break in the line. Timing has not
changed much overall either, 3-5pm for western Midlands and
upper CSRA, central Midlands and CSRA including Columbia and
Augusta 4-7pm and eastern Midlands 5-8pm. Precipitable water
values are very high just ahead of the front around 1.8 inches
which would support a heavy rain threat but think the storms
will have enough movement to minimize that threat although urban
areas which have poor drainage could see some minor issues.

Lake wind advisory remains in effect through 8pm. The cold front
will push across the region this evening and storms should exit
the forecast area by 9pm with clearing expected overnight.
Winds will stay up overnight limiting radiational cooling but
there will be some cool advection which will support lows in the
50s to around 60 degrees.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
A zonal flow aloft will prevail across the Southeast U.S. Tuesday
through Wednesday.  Dew point temperatures drop into the 40s which
will allow overnight lows to dip into the 50s. Highs will be near
normal both days.

The next closed upper level low pressure system drops into the Mid
South on Thursday which pushes a cold front through the CSRA and
Midlands late Thursday afternoon into Thursday Night. Surface based
CAPE values may be up to 750 J/KG ahead the front and passage occurs
after peak diurnal heating.  That being said, the shear is quite
impressive with 0-1 km helicity values up to 300 m2/s2.  Strong to
severe thunderstorms will be possible.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The Midlands and CSRA are forecast to be in the "dry slot" of the
aforementioned upper low Friday into Saturday. It will be breezy to
windy with below normal temperatures.  There is a low chance of a
thunderstorms on Friday. The upper low pulls farther away into
Quebec early next week which will allow winds to subside and
temperatures to warmer closer to climatology for early May.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A cold front will push across the region this evening with
showers and thunderstorms along and ahead of the front. Cigs
have become VFR all terminals early this afternoon and should
remain VFR throughout the forecast period outside of possible
MVFR/IFR vsbys within storms. Tried to time the window of a
possible squall line impacting terminals from west to east
generally in the 19z-24z time frame.

Conditions should improve behind the front this evening with
clearing skies. Strong southerly winds today ahead of the front
will shift to the southwest and west overnight behind the front.
Winds will pick back up after 15z Tuesday with a westerly
direction and gusts to around 20 knots.

EXTENDED AVIATION OUTLOOK...Visibility and ceiling restrictions
will be possible Thursday through Friday in showers and
thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 PM EDT this evening for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 8 PM EDT this evening for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, May 1, 3:36 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
336 AM EDT Mon May 1 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
336 AM EDT Mon May 1 2017

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.
Moderate to strong instability and shear will occur ahead of a cold
front today. Thunderstorms with damaging wind and hail may occur. A
tornado is possible. Expect a fast storm movement with a diminished
flood threat. However, very heavy downpours may occur with possible
localized flooding in flood-prone locations if cell training happens
to occur. Based on the high-resolution models the strongest
convection may move into the west part of the outlook area around
200 pm. The most likely timing in Augusta may be 300 pm to 500 pm,
and in Columbia 400 pm to 600 pm. The strongest storms may extend
through the eastern Midlands 600 pm to 800 pm.

Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazard.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong instability and shear along with high moisture may be
associated with another system supporting possible severe
thunderstorms and localized flooding Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon.

In the hours before

Special weather statement, May 1, 2:21 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
221 PM EDT MON MAY 1 2017

GAZ040-063-064-SCZ018-011845-
McDuffie-Lincoln-Columbia-McCormick-
221 PM EDT MON MAY 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
COLUMBIA...MCDUFFIE...LINCOLN AND NORTHWESTERN MCCORMICK COUNTIES...

At 219 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Washington to 7 miles north of
Deepstep. Movement was northeast at 40 mph.

Winds around 40 mph are possible with these storms.

Locations impacted include...
Thomson, McCormick, Lincolnton, Lake Strom Thurmond, Willington and
Mount Carmel.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3365 8249 3383 8260 3386 8257 3386 8261
      3393 8263 3396 8257 3406 8244 3406 8233
      3397 8230 3402 8225 3399 8222 3333 8243
      3334 8250 3336 8255 3341 8255 3360 8265
TIME...MOT...LOC 1819Z 236DEG 35KT 3380 8276 3312 8298

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:21 PM EDTSpecial Weather StatementCAELincoln, McDuffie24 min
May 1, 2:45 PM EDTSevere Thunderstorm WarningCAELincoln45 min
May 1, 3:55 PM EDTSpecial Weather StatementCAENewberry50 min
May 1, 5:24 PM EDTSpecial Weather StatementCAEFairfield, Lancaster51 min
May 1, 6:41 PM EDTSpecial Weather StatementCAEKershaw34 min
May 1, 7:03 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Orangeburg42 min
May 1, 7:58 PM EDTSpecial Weather StatementCAEClarendon, Sumter62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.